PDA

View Full Version : Vitamins...


benb
08-10-2017, 10:55 AM
Anyone ever have side effects from Vitamins?

I am starting to suspect I might. My doctor is ambivalent about Multi-vitamins, there is very little scientific support for them unless you've got a medical issue or a bad diet, but they're kind of on the checklist and so I've been taking them for years.

I've seemingly had plenty of upset stomach type issues from them over the years but that's kind of minor, but the last few years I've had weird muscle cramping issues that I've had a really hard time figuring out. I've tried giving up Caffeine and stuff, didn't really work. Basically extra stiffness/reduced recovery after riding, issues with my arms/wrists from riding, working at the computer, etc..

Well I ran out of Vitamins last week and haven't gotten anymore and I feel a lot better, despite not exactly taking it easy. Too early to really say but I think I'm going to go a month without taking them and maybe talk to the doctor.

Standard advice seems to be something like "cyclists should take them due to endurance exercise wear and tear" but that seems a little nebulous too. e.x. there is no way I'm ever going to be anemic due to Irish heritage no matter how much I bike.

joosttx
08-10-2017, 11:17 AM
The side effects of Vitamins
A poem by Houston


My pee is brighter
My wallet is lighter
Are the side effects for me
Well, that, and bad poet-ry


Anyone ever have side effects from Vitamins?

I am starting to suspect I might. My doctor is ambivalent about Multi-vitamins, there is very little scientific support for them unless you've got a medical issue or a bad diet, but they're kind of on the checklist and so I've been taking them for years.

I've seemingly had plenty of upset stomach type issues from them over the years but that's kind of minor, but the last few years I've had weird muscle cramping issues that I've had a really hard time figuring out. I've tried giving up Caffeine and stuff, didn't really work. Basically extra stiffness/reduced recovery after riding, issues with my arms/wrists from riding, working at the computer, etc..

Well I ran out of Vitamins last week and haven't gotten anymore and I feel a lot better, despite not exactly taking it easy. Too early to really say but I think I'm going to go a month without taking them and maybe talk to the doctor.

Standard advice seems to be something like "cyclists should take them due to endurance exercise wear and tear" but that seems a little nebulous too. e.x. there is no way I'm ever going to be anemic due to Irish heritage no matter how much I bike.

ultraman6970
08-10-2017, 11:19 AM
You arent the only one that gets weird stuff with vitamins, If i get those multi-V like in gummy things, I get sleepy for some reason. You go figure... im started to think is the sugar. Every body says sugar is sugar no matter where is coming from but in my country sugar comes from a giant Beet (like + 15 pounds beet) and I do not have the problems I get with sugar cane sugar. Maybe it is too refine?

eddief
08-10-2017, 11:20 AM
the only side effect was when I was peeing and watching my money go down the toi toi.

So far have never found or known them to be helpful for me. Time will tell.

If they don't actually do anything, it is striking to think about the billions of dollars spent by those who buy them.

Facts?

https://www.washingtonpost.com/video/national/do-vitamin-supplements-really-work/2017/08/01/b257a72e-76c0-11e7-8c17-533c52b2f014_video.html

rnhood
08-10-2017, 11:44 AM
If you need to take a specific vitamin(s), you doctor will tell you. Otherwise you are just hammering your kidneys and who knows what else.

benb
08-10-2017, 11:51 AM
Yah they've never told me I had anything wrong with vitamin levels other than to never take an iron supplement, I've got 1 copy of a Hemachromotosis gene so I don't ever have to get my blood drawn to treat it but I never have to worry about iron levels even if I went vegan.

No doubt the pee thing is noticeable. I always thought I was peeing like crazy in the morning from coffee/tea, but that is also something that seems to have gone away in a couple days from stopping the vitamins.

dustyrider
08-10-2017, 05:36 PM
Somewhere along the line someone told me to test a vitamin by putting it in water overnight. If the pill is still solid, you're not getting any of the vitamin. So a few years back a riding friend of mine used to think vitamins were the answer to improving his riding and took a handful of vitamins every morning. I finally convinced him to try the glass of water test. Only the gel cap pillls "dissolved" into the water and the smell was enough to make us want to hurl. He stopped taking them because they smelt so bad! He tried for like a week to plug his nose when he opened the bottle but he just couldn't get over how putrid that glass of water became...pretty sure he is still improving his riding without vitamins.

Mark McM
08-10-2017, 05:58 PM
If you drop a stick of butter or a slab of meat into a glass of water overnight, will they dissolve? Does that mean that your body can't absorb them either? Your digestive juices are more than just water.

Still, even if they are absorbed into the body, that doesn't mean the vitamins are doing you any good.

scho74
08-10-2017, 06:02 PM
I've gotten some joint soreness after taking multivitamins. I stopped and then it went away. Go figure. :confused:

Gern
08-10-2017, 06:04 PM
Vitamin D supplementation solved some very real fatigue issues for me. That deficiency, of course, was discovered on testing. Empiric treatment with supplements is not effective.

Placebo effect works for me (and perhaps for others), though. Different topic, but Heed and Endurolytes really seem to cut the chance of cramps for me, and that is something I have dealt with for years.

dustyrider
08-10-2017, 06:10 PM
If you drop a stick of butter or a slab of meat into a glass of water overnight, will they dissolve? Does that mean that your body can't absorb them either? Your digestive juices are more than just water.

Still, even if they are absorbed into the body, that doesn't mean the vitamins are doing you any good.

You sir have never wiped my behind! Snark aside: https://www.consumerlab.com/results/hometest.asp

Jere
08-11-2017, 07:46 AM
You sir have never wiped my behind! Snark aside: https://www.consumerlab.com/results/hometest.asp

Hi

Thanks
I had no idea why capsules did not break down in me.
Powders or liquid caps only
JB

Mikej
08-11-2017, 08:16 AM
Did you run out of Advil, too?

benb
08-11-2017, 09:45 AM
Yah LOL on the water test. Your friend probably failed a lot of science classes.

I'm still taking a separate D3 gel capsule and a probiotic. Probably don't really need the D3 though during riding season.

R3awak3n
08-11-2017, 09:48 AM
be careful what is on your multivitamins...... there are tons out there.


for example, Iron, you don't want to be taking vitamins with iron unless you are iron deficient, amongst other ones.


I was taking some for a couple of weeks (I have been vegan for 2 months and was recommended some but all I really wanted was B12). Was having some stomach issues so I stoped taking. Not sure if it was the vitamins or I just had some other bug but pains seem to be gone so I am off of those and just got some B12 stuff. Why take stuff you don't need?

benb
08-11-2017, 09:51 AM
A lot of my concern is if you have fortified cereal and/or milk you probably just took about 50% of a typical multivitamin right there.

Dead Man
08-11-2017, 10:09 AM
I get my blood tested frequently, for a condition I have... so I've got fairly current CBC and liver function results pretty much always. For me, the point is to find specific deficiencies we know that I'm prone to, and use that info to determine when and what to supplement. Maybe ask your doctor for some kind of nutritional blood study? Barring a need for a specific nutrient you know you're not getting enough of, I personally have never heard any compelling reason to take vitamins.

I did have a doctor ask me if I took a multivitamin many years ago. I said I did not, and she said "well you need to start. You won't be in your 20s forever," or something to that effect... so I started taking a Centrum multivitamin. It would make me quite nauseated if I didn't have a FULL belly of food, and sometimes would anyway. So I stopped taking them after maybe a month. The topic has come up again since a handful of times, and I've never again had anyone tell me to get on a multivitamin - to include my nutritionist, who said something along the lines of "you'll just pee them all out." She explained that the body actually manufactures or decomposes most of it's nutrients from constituent compounds, and just isn't evolved to recognize or process the raw molecules themselves. Or something like that.

But you know what they say about opinions..